Changes in pill color increase the risk that patients will not complete their antiepileptic drug (AED) prescriptions, according to a new study.
Researchers at Brigham and Women's Hospital (Boston, MA, USA) designed a nested case-control study involving 11,472 patients who failed to refill a prescription for an AED within 5 days of the time they ran out of pills; the controls, 50,050 patients, had no refill delays and were matched to cases by sex, age, number of refills, and the presence of a seizure disorder diagnosis. The researchers evaluated the two refills preceding nonpersistence, and compared the odds of discordance among cases and controls. In all, the drugs dispensed had 37 colors and four shapes.
The researchers found that color discordance preceded 136 cases (1.2%) but only 480 controls (0.97%); shape discordance preceded 18 cases (0.16%) and 54 controls (0.11%). Within a seizure disorder-diagnosis subgroup, the risk of nonpersistence after changes in pill color was also significantly elevated. The researchers concluded that changes in pill color significantly increase the odds of nonpersistence, and urge a reconsideration of current regulatory policy that permits wide variation in the appearance of bioequivalent drugs. The study was published on December 31, 2012, in Archives of Internal Medicine.
“A patient taking five medicines, each produced by five generic manufacturers, theoretically faces over 3,000 possible arrays of pill appearances for what are, chemically and clinically speaking, the same drugs,” said lead author Aaron Kesselheim, MD, JD. “Those choices could confuse patients and result in poor adherence to therapy.”
“Subjecting patients to this risk is absolutely senseless and absurd. Generic medicines should be required to look like their brand-name counterparts,” commented Archives of Internal Medicine associate Editor Kenneth Covinsky, MD. “With all the hurdles patients face, how on earth can we justify confusing them by needlessly changing the appearance of their medicines?”
Brigham and Women's Hospital